immediate haemolytic transfusion reaction
Last reviewed 09/2022
This is a rare but potentially fatal complication of blood transfusion occurring in approximately 1 in 34,000 transfusion. It is the result of an acute intravascular haemolysis of transfused red cells.
ABO incompatibility is by far the most common cause and invariably, is the consequence of administrative error. Transfusion of blood group A into blood group O is associated with particularly severe reaction.
The reaction often occurs during the first few mls of infusion and may be characterised by dyspnoea, chest and back pain, fever, hypotension, haemoglobinaemia and haemoglobinuria.
Major complications such as acute renal failure or DIC may occur and are associated with a high mortality.
The transfusion should be stopped immediately.
- get help
- promote a diuresis - but monitor urine output, and don't pour in fluid if the patient is in acute renal failure
- take blood for FBC, DCT, clotting screen, urea and electrolytes, and serology